(HealthDay News) – Use of diagnostic codes, such as International Classification of Diseases – Ninth Revision (ICD-9) codes, may result in misclassification of rare, adverse drug reactions (ADRs), including the risk of rhabdomyolysis from high-dose simvastatin.
To assess the use of diagnostic codes as a method of estimating statin-related rhabdomyolysis and myopathy, James S. Floyd, MD, of the University of Washington in Seattle, and colleagues reviewed the full electronic medical records for patients from the Group Health Cooperative who had a statin prescription within three months of an ICD-9 code for rhabdomyolysis or an ADR.
The researchers found that among the 292 statin users with an ICD-9 code for rhabdomyolysis, 29 cases were identified and validated. None of the 29 cases died; 90% were hospitalized and 29% had at least a doubling of serum creatinine levels. Using the ICD-9 code, the rhabdomyolysis incidence rate ratio (IRR) for simvastatin versus other statins was 2.61 vs. 1.03. For a dose of simvastatin of >80mg per day vs. 20–39mg per day, the IRR was 12.2 for validated cases and 1.77 using the ICD-9 code for rhabdomyolysis.
“These results confirm in a community setting findings from a recent clinical trial that prompted the U.S. Food and Drug Administration to issue a warning about the use of high-dose simvastatin,” the authors write. “The ICD-9 code for rhabdomyolysis was nonspecific for this ADR, and the resulting misclassification markedly attenuated the estimated relative risk for high-dose versus low-dose simvastatin.”
One of the authors disclosed financial ties to the medical device/technology industries.